Home Health and Home Care clinicians and aides are in a better position to know what medications patients are taking at home than their primary care physician does. For this reason, it is important that in-home care nurses not only use their software to check dangerous interactions. It is also important they act as watchdogs in case their patients have drugs on their shelves that may be dangerous without regard to interactions with other medications.
For this reason, we will occasionally pass along information we find that may not be available to physicians from pharmaceutical sales people themselves. This week, we found two you should know.
Olmesartan (BENICAR) belongs to a family of medications for hypertension knows as ARBs (Angiotensin II Receptor Blockers). It is marketed under the name Benicar and is sometimes combined in the same pill with amlodipine (branded as Azor), hydrochlorothiazide (as Benicar HCT), or both (as TriBenzor).
In a journal published by "Public Citizen," editor Michael Carome, M.D. asserts that none of these medications should be used because they have been shown to cause a serious gastrointestinal disorder known as "sprue-like enteropathy." Affected patients experience severe, chronic diarrhea, malnutrition and weight loss.
Researchers at the Mayo Clinic first documented the problem, describing 22 cases within months after starting Olmesartan. Symptoms resolved or improved for all 22 after discontinuing use of Olmesartan.
The American Geriatric Society has recommended avoiding the use of short- and medium-acting benzodiazephines and so-called Z-drugs for treating sleep disorders. Dr. Carome says that a recent analysis of data from multiple similar studies concluded that there is "strong evidence" that these sedative hypnotic drugs are associated with an increased risk of hip fractures in the elderly due to falls. British researchers found that benzodiazepines increase hip fracture risk by 52 percent and Z-drugs by 90 percent in elderly users compared with elderly non-users.
Findings by these researchers confirm earlier studies that associated these drugs with increased risk of memory disordres, daytime drowsiness, traffic accidents and withdrawal reactions.
©2017 by Rowan Consulting Associates, Inc., Colorado Springs, CO. All rights reserved. This article originally appeared in Tim Rowan's Home Care Technology Report. homecaretechreport.com One copy may be printed for personal use; further reproduction by permission only. firstname.lastname@example.org